Alert archive / Colorado / Flash Flood Warnings in 2024
Flash Flood Warning 13, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Aug 8, 2024, 5:07 PM MDT for Jefferson County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2024, 5:07 PM MDT (23:07 UTC)
- Expired
- Aug 8, 2024, 7:18 PM MDT
- In force
- 2 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Jefferson County, CO
The radar
The Denver radar (KFTG), 60 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 11.1 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -468 J/kg
- Mixed-layer LCL
- 2270 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
104
WGUS55 KBOU 082307
FFWBOU
COC059-090200-
/O.NEW.KBOU.FF.W.0013.240808T2307Z-240809T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
507 PM MDT Thu Aug 8 2024
The National Weather Service in Denver has issued a
* Flash Flood Warning for...
The Quarry burn scar in...
Central Jefferson County in central Colorado...
* Until 800 PM MDT.
* At 507 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Quarry Burn Scar. The expected rainfall rate
is 0.25 to 0.5 inches in 15 minutes. Flash flooding is ongoing or
expected to begin shortly.
Excessive rainfall over the warning area will cause debris flows
near steep terrain. The debris flow can consist of rock, mud,
vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Quarry Burn
Scar.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of areas in and around
the Quarry Burn Scar.
* Some locations that will experience flash flooding include...
Mainly rural areas of Central Jefferson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall will cause flash flooding of creeks...streams...and
ditches in the Quarry Burn Scar. Debris flows can also be
anticipated across roads. Roads and driveways may be washed away in
places. If you encounter flood waters...climb to safety.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3953 10518 3954 10518 3955 10516 3955 10513
3953 10517
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.25-0.5 INCHES IN 15 MINUTES
$$
RPK2 follow-up statements
791
WGUS75 KBOU 090033
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
633 PM MDT Thu Aug 8 2024
COC059-090200-
/O.CON.KBOU.FF.W.0013.000000T0000Z-240809T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson CO-
633 PM MDT Thu Aug 8 2024
...FLASH FLOOD WARNING FOR THE QUARRY BURN SCAR REMAINS IN EFFECT
UNTIL 8 PM MDT THIS EVENING FOR CENTRAL JEFFERSON COUNTY...
At 633 PM MDT, Doppler radar indicated thunderstorms earlier
produced heavy rain over the Quarry Burn Scar. Between 0.3 and 0.5
inches of rain may have fallen. Flooding impacts will continue, but
no additional rainfall is expected. Flash flooding is ongoing or
expected to begin shortly.
Excessive rainfall over the warning area will cause debris flows
near steep terrain. The debris flow can consist of rock, mud,
vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the Quarry Burn Scar.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of areas in and around
the Quarry Burn Scar.
Some locations that will experience flash flooding include...
Mainly rural areas of Central Jefferson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall will cause flash flooding of creeks...streams...and
ditches in the Quarry Burn Scar. Debris flows can also be
anticipated across roads. Roads and driveways may be washed away in
places. If you encounter flood waters...climb to safety.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3954 10518 3955 10516 3955 10513 3953 10517
3953 10518
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
RPK741
WGUS75 KBOU 090118
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
718 PM MDT Thu Aug 8 2024
COC059-090128-
/O.CAN.KBOU.FF.W.0013.000000T0000Z-240809T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson CO-
718 PM MDT Thu Aug 8 2024
...FLASH FLOOD WARNING FOR THE QUARRY BURN SCAR IS CANCELLED FOR
CENTRAL JEFFERSON COUNTY...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
closures.
&&
LAT...LON 3954 10518 3955 10516 3955 10513 3953 10517
3953 10518
$$
RPKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 2:53 PM MDT, 2 hours 14 minutes earlier. Its key messages:
- Scattered to numerous showers and thunderstorms are expected each day. The primary threat will be flash flooding on the recent burn areas as stronger storms will produce locally heavy rainfall. Some drying possible by the middle of next week.
- Cool temperatures today and Friday, then gradually warming this weekend and returning to near normal temperatures by early next week.
Area forecast discussion, Aug 8, 2:53 PM MDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 253 PM MDT Thu Aug 8 2024 .KEY MESSAGES... - Scattered to numerous showers and thunderstorms are expected each day. The primary threat will be flash flooding on the recent burn areas as stronger storms will produce locally heavy rainfall. Some drying possible by the middle of next week. - Cool temperatures today and Friday, then gradually warming this weekend and returning to near normal temperatures by early next week. && .SHORT TERM /Through Friday/... Issued at 230 PM MDT Thu Aug 8 2024 There has been low clouds and drizzle for most of the day across the plains. Some pockets of sunshine have developed mainly on the north side of the Palmer Divide and the southern part of the Denver metro. To the west of the Continental Divide and over South Park, there has been mostly sunny skies all day and that has developed enough instability for a few storms to form. As these storms head eastward over the plains, they have weakened due to limited instability. This is expected to continue through the afternoon and evening. Tonight, there is a shortwave trough that will move across our forecast area. Showers and a few storms will continue across all of our forecast area although they are not expected to be very intense. Low clouds and drizzle is again expected for much of the morning hours tomorrow. The base of the foothills will be favored for the most rainfall during the morning. The clouds are expected to mix out sooner in the day tomorrow and a decent amount of sunshine may develop on the plains in the early afternoon. Storms will develop over the higher terrain in the afternoon ahead of a shortwave trough. They will then spread eastward onto the plains but due to limited instability, they are not expected to be severe. There is a threat for burn area flash flooding but the limited instability will keep the threat low. Otherwise, high temperatures will be well below normal with highs in the upper 60s to low 70s across the plains. && .LONG TERM /Friday night through Thursday/... Issued at 230 PM MDT Thu Aug 8 2024 Showers and scattered thunderstorms are expected to move southeastward through the course of Friday evening, with a gradual decrease from northwest with the passage of a weak disturbance and gradual stabilization. For Saturday, we'll continue to see gradual moderation in the temperatures, although it will still be several degrees below normal. There will be more instability, with MLCAPE increasing to 500-1400 J/kg across the plains. Thus, a couple stronger to severe storms will be possible, likely along a ribbon of instability between more sunshine and still some lingering stratus/richer low level moisture over the eastern plains. For Sunday, the higher low level moisture and instability axis is expected to shift eastward across the plains, as a downslope component develops in/near the Front Range. Thus, the stronger storm threat should push farther east, while storms closer to the Front Range will be higher based. The downslope component will also drive up temperatures, with highs returning to near normal levels, at least for the Front Range and I-25 Corridor. Monday through Thursday of next week, generally flat ridging is expected as the upper level ridge elongates over the southern tier of the United States. This could allow for a couple weak passing shortwaves. The most promising (low confidence here in the Day 4 time frame) appears to arrive sometime Monday so storm coverage and intensity could see another increase then. The monsoonal moisture plume is expected to get stretched just south of us in this pattern, but we'll still be on the northern fringe with sufficient moisture for scattered afternoon and evening showers and storms expected most days. Ensemble guidance suggests temperatures averaging near normal levels as well. && .AVIATION /18Z TAFS through 18Z Friday/... Issued at 1215 PM MDT Thu Aug 8 2024 The low clouds are forecast to stay for the majority of the TAF period. There may be some breaks in the clouds this afternoon and tomorrow afternoon but any breaks will be short-lived. Ceilings around 2-3 kft are expected this afternoon and then will lower to between 300-800 feet later tonight. DEN and BJC may continue to have lower ceilings this afternoon, however. There may be some showers and perhaps a thunderstorm that forms over the terminal this evening and into the overnight period. Any storms that form would have minimal impacts on the terminals due to limited instability. && .HYDROLOGY... Issued at 230 PM MDT Thu Aug 8 2024 There will be thunderstorms around the burn areas today and tonight but with a lack of instability, the threat for flash flooding is very limited. On Friday, a round of thunderstorms is expected to form in the afternoon. There will again be limited instability but it is still possible that flash flooding occurs over the recent burn areas. Therefore, a limited threat is forecast for the burn areas. Scattered to numerous storms can be expected Saturday through Monday. At this point, Saturday and Monday appear to have the greatest risk of storms with locally heavy rain and local flooding issues in the recent burn scars, but almost every day will have some threat as precipitable water values remain above average and we'll be on the northern fringe of the monsoonal moisture plume. Slight/gradual drying is expected toward the middle of next week. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Danielson LONG TERM...Barjenbruch AVIATION...Danielson HYDROLOGY...Barjenbruch
Hazardous weather outlook, Aug 8, 10:58 AM MDT, 6 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1058 AM MDT Thu Aug 8 2024 COZ030>051-091700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1058 AM MDT Thu Aug 8 2024 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight It will be much cooler today with rain showers and low clouds. Isolated to scattered thunderstorms will be possible mainly west of the Continental Divide and south of I-70. Small hail, heavy rain, and wind gusts to 45 mph will be possible under these storms. To the north of I-70, chances for thunderstorms will be low, but can't be ruled out. Due to a moist airmass in place, any storm that forms will be capable of producing heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Cool and wet conditions will continue for Friday. Then a gradual warming trend can be expected with temperatures returning closer to normal by early next week. Scattered to numerous showers and thunderstorms can be expected each day, some with locally heavy rain. The threat of flash flooding will continue each day over the recent burn areas. Isolated storms could also become strong to severe on the plains, mainly Saturday into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 6:44 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 31 min |
| Aug 7, 6:54 PM MDT | Areal Flood Advisory | BOU | Elbert, Lincoln | 2 hr |
Nearby
Flash Flood Warnings in Colorado, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.